Rheumatoid arthritis patients may be able to reduce their dose of nonsteroidal anti-inflammatory drugs (NSAIDs) by adding cod liver oil to their daily regimen, according to an article published online on March 24, 2008 in the journal Rheumatology. Cod liver oil contains the omega-3 fatty acids eicosapentaenoic acid (EPA) and docosahexaenoic acid (DHA), which can help inhibit the production of inflammatory prostaglandins and leukotrienes derived from arachidonic acid (an omega-6 fatty acid), and increase the production of less inflammatory substances.
For the current study, researchers at centers in Dundee and Edinburgh, Scotland enrolled 97 rheumatoid arthritis patients who were being treated with nonsteroidal anti-inflammatory drugs. Participants were randomized to receive a placebo or a daily dose of ten capsules containing 10 grams of cod liver oil (which provided 2.2 grams of omega-3 essential fatty acids plus vitamins A, D, and E) for nine months. The subjects were evaluated for rheumatoid arthritis disease activity and safety at the beginning of the study and at the fourth, twelfth, twenty-fourth and thirty-sixth week.
After 12 weeks, the participants were instructed to gradually reduce their medication usage and to discontinue their drugs if possible. Thirty-nine percent of those who received cod liver oil were able to reduce their NSAID dose by over 30 percent without experiencing a worsening of symptoms, while only 10 percent of those in the placebo group were able to do so. Among those who completed the full nine months fish oil therapy, 59 percent successfully lowered their medication dose. They also experienced a modest improvement in pain symptoms compared with the placebo group by the end of the trial.
To the author’s knowledge, the study is the largest to investigate the effect of omega-3 fatty acids in rheumatoid arthritis. “Fish oil supplementation should be considered in rheumatoid arthritis patients to help them reduce their NSAID intake in order to attenuate the risks of gastrointestinal and cardiovascular adverse events associated with these drugs,” the authors conclude.